Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Las Vegas, NV

August 8, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Aug 8, 2023, 11:46 AM MST for Mohave County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2023, 11:46 AM MST (18:46 UTC)
Expired
Aug 8, 2023, 8:00 PM MST
In force
8 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4146 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS85 KVEF 081846
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
Issued by National Weather Service Flagstaff AZ
1146 AM PDT Tue Aug 8 2023

.Warm, dry, and breezy weather today. Elevated fire weather 
conditions expected this afternoon, with areas of critical 
conditions north of I-40. Main area of concern will be the AZ 
Strip, where sustained winds over 20 mph and wind gusts up to 35 
mph are likely.

AZZ102-090300-
/O.NEW.KVEF.FW.W.0004.230808T1846Z-230809T0300Z/
Northwest Deserts/Northwest Plateau-
1146 AM MST Tue Aug 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR PARTS
OF MOHAVE COUNTY...

* AFFECTED AREA...In Arizona...Fire weather zone 102, especially
  areas north of Interstate 40.

* TIMING...Late this morning through this evening.

* WIND...Southwest wind 20 to 25 mph with gusts approaching 35 
  mph.

* HUMIDITY...Minimum humidity 5 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
142 
WWUS85 KVEF 090321
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
821 PM PDT Tue Aug 8 2023

AZZ102-090430-
/O.EXP.KVEF.FW.W.0004.000000T0000Z-230809T0300Z/
Northwest Deserts/Northwest Plateau-
821 PM MST Tue Aug 8 2023

...RED FLAG WARNING HAS EXPIRED FOR MOHAVE COUNTY...

Winds have largely subsided across the county and RH values are
increasing, reducing the risk for wildfire spread. Thus, the
warning has been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 8, 9:45 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 8, 9:45 AM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
945 AM PDT Tue Aug 8 2023

.SYNOPSIS...Dry and breezy weather today will lead to high fire
danger over the northern half of Mohave County. Rain and
thunderstorm chances increase and high temperatures decrease
Wednesday through Friday, as moisture comes into the Desert
Southwest from the remnants of Tropical Storm Eugene. Precipitation
potential decreases over the weekend, and temperatures rise again.
&&

.UPDATE...Forecast remains on track this morning with unusually
strong southwesterly breezes expected across much of the region,
more typical of late spring or early fall than mid-summer. These
breezes combined with a very dry low level airmass north of I-40 will
prove favorable for fire spread this afternoon and evening across
northern Mohave County, and the Red Flag Warning still looks good.
The Red Flag risk is primarily focused from Kingman north as
increasing moisture and surface dewpoints into the 50s have
infiltrated points as far north as Wikieup.

The current forecast remain in good shape with no update necessary.

-Outler-

&&

.SHORT TERM...through Wednesday night. Early morning satellite loop
showed mountain wave clouds over and downwind of the Mojave National
Preserve, along with a few other mountain-enhanced clouds coming and
going near the Hualapai Mountains. Elsewhere, skies were clear.
Surface obs showed warm and dry conditions, with a handful of
stations reporting gusts over 30 mph, indicative of the stronger
winds aloft fueling the mountain wave clouds. As noted by previous
shifts, the dry and breezy conditions will lead to fire weather
concerns over Mohave County, particularly north of I-40, and the Red
Flag Warning for this area looks good. Thunderstorms developing over
the Mogollon Rim this afternoon could send increased humidity and
maybe even an isolated storm or two to eastern Mohave County south
of I-40. Tonight through Wednesday night, moisture increases from
south to north across the entire CWA as the remnants of Tropical
Storm Eugene move northeast toward the northern Baja/southern
California coast and direct moist southerly flow into our area. This
will increase PoPs, particularly in Mohave County and as far west as
the Spring Mountains and Mojave National Preserve. The increased
humidity will lessen the fire danger, but will increase the risk of
locally heavy rain and flash flooding. High temperatures will come
down a few degrees areawide due to the extra cloud cover, and will
likely drop 10 or more degrees in areas which get rain.

.LONG TERM...Thursday through Monday.

The remnants of Eugene will linger near the California coast through
much of the extended period. While the low-level circulation from
this system will cease to exist, a high-pressure ridge over the
southwest will steer the remnant moisture and mid-level circulation
into our region by Thursday.  This moisture influx will initially be
seen as an increase in mid and upper-level clouds.  However, PWATs
are expected to increase to around 1.2" across southern Nevada and
nearly 1.4" in the lower Colorado River Valley by Thursday
afternoon, resulting in scattered thunderstorm development.
Convection continues to be possible on Friday, although southern
portions of the CWA may see decreased activity as drier air begins
to move into the area.  There is still a fair amount of uncertainty
on the location of the upper-level circulation over the weekend, but
the latest guidance suggests that it will remain just off the SoCal
coast, detached from the mean flow, and gradually dissipate by early
next week.   Weak monsoonal flow across Arizona will keep low
thunderstorms chances in the forecast across eastern Mohave County
and southern Great Basin Saturday through Monday, while the
remainder of the area should remain dry.  All of this should result
in temperatures through the extended period staying within a few
degrees of normal.
&&

.AVIATION...For Harry Reid...Southwest winds with gusts to
around 20kts will continue through much of the overnight period.
Winds may decrease and become more variable between 14z-17z before
increasing out of the southwest once again with speeds between 15-25
kts. These winds speeds are forecast to remain through the afternoon
and through much of the overnight period. Skies will remain mostly
clear.

For the rest of southern Nevada, northwest Arizona and southeast
California...Overall, southwest winds are expected to remain in
place through the afternoon with speeds 15-25kts. Some gustier winds
are possible over the western edges of the Las Vegas Valley
including VGT as downslope winds up to 30 kts are possible early the
morning. Winds at KBIH are forecast to become more southeast to
south this afternoon with speeds between 10-18 kts. Mainly clear
skies expected area wide with a few clouds at 15kft at KIFP/KEED.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Planz
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.